← All Gerontological Nurse Test Flashcard Decks

Pharmacology in Older Adults Flashcards

6 cards from real Gerontological Nurse Test practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 Pharmacology in Older Adults flashcards as text
  1. Which class of medications commonly causes anticholinergic side effects that are particularly harmful in older adults?

    Answer: First-generation antihistamines

    First-generation antihistamines like diphenhydramine have strong anticholinergic properties, causing confusion, urinary retention, and constipation in older adults.

  2. A nurse is reviewing the medication list of an older adult using the STOPP criteria. STOPP stands for:

    Answer: Screening Tool of Older Persons' Prescriptions

    STOPP (Screening Tool of Older Persons' Prescriptions) is a European evidence-based tool that identifies potentially inappropriate prescribing in older adults.

  3. Which laboratory value is the most reliable indicator of renal function for dosing medications in older adults?

    Answer: Creatinine clearance calculated using the Cockcroft-Gault equation

    Serum creatinine alone overestimates renal function in older adults due to decreased muscle mass; the Cockcroft-Gault equation provides a more accurate creatinine clearance estimate.

  4. NSAIDs are generally considered inappropriate for older adults primarily because they increase risk of:

    Answer: GI bleeding, renal impairment, and fluid retention

    NSAIDs inhibit prostaglandins that protect the gastric mucosa and maintain renal perfusion, placing older adults at significantly higher risk for GI bleeding and kidney injury.

  5. A patient taking metformin for type 2 diabetes is admitted with acute kidney injury. The nurse's priority action regarding metformin is to:

    Answer: Hold metformin and notify the provider due to risk of lactic acidosis

    Metformin is contraindicated in significant renal impairment because decreased excretion causes drug accumulation and life-threatening lactic acidosis.

  6. The nurse is performing a medication reconciliation for a newly admitted older adult. Which finding is most concerning and requires immediate provider notification?

    Answer: Patient takes both a tricyclic antidepressant and an SSRI

    Combining a tricyclic antidepressant with an SSRI increases the risk of serotonin syndrome and significant anticholinergic burden, requiring urgent provider review.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. nursingworld.org — Test delivery, eligibility, exam format, test dates, time limit, score validity, passing score, score release · verified Oct 2026